Alert archive / Mississippi / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 682, NWS Jackson, MS
NWS Jackson, MS issued this severe thunderstorm warning at Jul 29, 2008, 5:01 PM CDT for Copiah County, Mississippi. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 29, 2008, 5:01 PM CDT (22:01 UTC)
- Expired
- Jul 29, 2008, 5:45 PM CDT
- In force
- 44 min
- Issued by
- NWS Jackson, MS
- Area
- Storm-based polygon
County Copiah County, MS
The radar
The Jackson/Brandon,MS radar (KDGX), 62 km from the middle of the area, began a volume at 22:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Jackson, MS (KJAN), launched 12:00Z, 10.0 hours before the alert went out and 59 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1610 J/kg
- Mixed-layer CIN
- -84 J/kg
- Mixed-layer LCL
- 1154 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- -15 m²/s²
- 0-3 km storm-relative helicity
- 32 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KJAN 292201 SVRJAN MSC029-292245- /O.NEW.KJAN.SV.W.0682.080729T2201Z-080729T2245Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE JACKSON MS 501 PM CDT TUE JUL 29 2008 THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN COPIAH COUNTY IN CENTRAL MISSISSIPPI... THIS INCLUDES THE CITIES OF...HAZLEHURST...CRYSTAL SPRINGS... * UNTIL 545 PM CDT * AT 502 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR GALLMAN...OR NEAR HAZLEHURST...AND MOVING WEST AT 6 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... DENTVILLE BY 545 PM CDT... HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES. LAT...LON 3185 9065 3204 9056 3204 9024 3181 9034 TIME...MOT...LOC 2202Z 112DEG 5KT 3191 9044 $$ CAW
2 follow-up statements
000 WWUS54 KJAN 292213 SVSJAN SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON MS 513 PM CDT TUE JUL 29 2008 MSC029-292245- /O.CON.KJAN.SV.W.0682.000000T0000Z-080729T2245Z/ COPIAH MS- 514 PM CDT TUE JUL 29 2008 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM CDT FOR NORTHERN COPIAH COUNTY... AT 514 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR GALLMAN...OR NEAR HAZLEHURST...MOVING WEST AT 6 MPH. THE SEVERE THUNDERSTORM WILL BE NEAR... DENTVILLE BY 545 PM CDT... LAT...LON 3185 9065 3204 9056 3204 9024 3181 9034 TIME...MOT...LOC 2214Z 112DEG 5KT 3192 9046 $$ CAW
000 WWUS54 KJAN 292240 SVSJAN SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON MS 540 PM CDT TUE JUL 29 2008 MSC029-292250- /O.EXP.KJAN.SV.W.0682.000000T0000Z-080729T2245Z/ COPIAH MS- 540 PM CDT TUE JUL 29 2008 ...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN COPIAH COUNTY EXPIRES AT 545 PM CDT... THE STORM THAT PROMPTED THE SEVERE THUNDERSTORM WARNING HAS WEAKENED BELOW SEVERE LIMITS AND THE WARNING HAS BEEN ALLOWED TO EXPIRE. LAT...LON 3185 9065 3204 9056 3204 9024 3181 9034 TIME...MOT...LOC 2240Z 112DEG 5KT 3193 9050 $$ CAW
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 29, 12:53 PM CDT, 4 hours 8 minutes earlier.
Area forecast discussion, Jul 29, 12:53 PM CDT, 4 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
1253 PM CDT TUE JUL 29 2008
.AVIATION...MAINTAINED VFR CONDITIONS AT GLH/GWO/GTR. AN UPPER LEVEL
DISTURBANCE WILL MOVE TOWARD THE AREA WEDNESDAY...SO A FEW CLOUDS
WILL MOVE INTO THE AREA BY MID TO LATE MORNING. OTHERWISE...ONLY
EXPECTING A FEW HIGHS CLOUDS TO MOVE THROUGH THE AREA. CAN NOT
COMPLETELY RULE OUT AN ISOLATED SHOWER OR THUNDERSTORMS IN THOSE
AREAS. HOWEVER...AT THIS TIME...NO OBSTRUCTIONS ARE LIKELY. SHOWERS
AND THUNDERSTORMS WERE GOING NEAR JAN/MEI/HBG...SO ADDED VCSH IN THE SHORT
TERM AT ALL SITES. WENT VCTS BY 20Z FOR ALL THREE LOCATIONS AND
MAINTAINED THROUGH 3Z. BEYOND 3Z...VFR CONDITIONS WILL PREVAIL AT ALL
SITES. LOW CLOUDS AND FOG MAY BE NEEDED IN THE 8-12Z TIME FRAME FOR
HBG...NO REAL CONFIDENCE IN DEVELOPMENT IN THIS TIME...SO WE LEAVE
OUT OF THE FORECAST. LOOKS LIKE RAIN MAY START EARLY AROUND
HBG...WITH SOME RAIN POSSIBLE AS EARLY AS 12Z. WILL HOLD OFF UNTIL
MID MORNING. SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP BY THE
AFTERNOON...SHOULD BE BEYOND 18Z.
&&
.PRELIMINARY POINT TEMPS/POPS...
JACKSON 100 75 96 74 / 13 11 38 25
MERIDIAN 96 74 94 73 / 21 16 55 28
VICKSBURG 101 75 98 75 / 7 9 27 21
HATTIESBURG 98 76 94 74 / 28 26 67 32
NATCHEZ 97 74 94 74 / 16 15 44 25
GREENVILLE 102 76 99 75 / 0 0 16 19
GREENWOOD 98 76 97 75 / 4 2 17 25
&&
.JAN WATCHES/WARNINGS/ADVISORIES...
MS...HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR MSZ030-031-033-038-
039-045-046-050>066-072>074.
HEAT ADVISORY UNTIL 7 PM CDT WEDNESDAY FOR MSZ018-019-025>029-
032-034>037-040>044-047>049.
LA...HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR LAZ024-026.
HEAT ADVISORY UNTIL 7 PM CDT WEDNESDAY FOR LAZ007>009-015-016-
023-025.
AR...HEAT ADVISORY UNTIL 7 PM CDT WEDNESDAY FOR ARZ074-075.
&&
7Hazardous weather outlook, Jul 29, 1:47 PM CDT, 3 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON MS 147 PM CDT TUE JUL 29 2008 ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074- 301900- ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND- MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR- SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES- CHOCTAW-OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON- NOXUBEE-ISSAQUENA-SHARKEY-YAZOO-MADISON MS-LEAKE-NESHOBA-KEMPER- WARREN-HINDS-RANKIN-SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH- SIMPSON-SMITH-JASPER-CLARKE-JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN- LAWRENCE-JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST- 147 PM CDT TUE JUL 29 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI... NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS. .DAY ONE...TONIGHT AND WEDNESDAY ISOLATED STRONG TO SEVERE THUNDERSTORMS WILL POSSIBLE THIS AFTERNOON AND EVENING...MAINLY FOR PORTIONS OF SOUTH AND EAST MISSISSIPPI. GENERALLY ALONG AND SOUTHEAST OF THE NATCHEZ TRACE. DAMAGING WINDS... HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING WILL BE THE PRIMARY RISKS. HOWEVER...SMALL HAIL IS ALSO POSSIBLE. SLOW MOVING THUNDERSTORMS AND PERIODS OF HEAVY RAINFALL MAY CAUSE WATER TO COLLECT IN POOR DRAINAGE AREAS. A HEAT ADVISORY REMAINS IN EFFECT FOR THE ENTIRE OUTLOOK AREA THROUGH THIS AFTERNOON. HIGH TEMPERATURES HAVE ALREADY REACHED THE UPPER 90S AND WILL CLIMB A FEW MORE DEGREES. HIGHS FROM 97 AND 101 DEGREES ARE LIKELY BY LATE AFTERNOON. THE HEAT COMBINED WITH HUMID CONDITIONS WILL PRODUCE HEAT INDICES FROM 103 TO 109 DEGREES. THE HOTTEST CONDITIONS WILL REMAIN ALONG AND WEST OF INTERSTATE 55. TEMPERATURES TONIGHT WILL ONLY FALL INTO THE MID 70S...WHILE AFTERNOON HIGHS FOR THE NORTHWEST PORTIONS OF THE AREA WILL BE NEAR 100 AGAIN ON WEDNESDAY. THE HEAT ADVISORY WILL CONTINUE FOR AREAS ALONG AND NORTHWEST OF A LINE FROM WINNSBORO LOUISIANA...TO JACKSON TO EUPORA MISSISSIPPI INTO WEDNESDAY EVENING. HEAT INDICES WILL RANGE FROM 103 TO 108 DEGREES IN THE ADVISORY AREA. .DAYS TWO THROUGH SEVEN...WEDNESDAY NIGHT THROUGH MONDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER CALL TO ACTION STATEMENT... THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER OPERATIONS IS NOT EXPECTED THROUGH NEXT MONDAY. FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK. 7
In the hours before
Special weather statement, Jul 29, 3:50 PM CDT, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON MS 350 PM CDT TUE JUL 29 2008 MSZ064-065-292135- COVINGTON MS-JEFFERSON DAVIS MS- 350 PM CDT TUE JUL 29 2008 A CLUSTER OF STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL AND 40 TO 50 MPH WINDS WAS LOCATED ALONG THE JEFFERSON DAVIS AND COVINGTON COUNTY BORDER AT 350 PM CDT...MOVING WEST AT 6 MPH. VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE ALSO POSSIBLE WITH THIS STORM. PEOPLE IN JEFFERSON DAVIS AND WESTERN COVINGTON COUNTIES SHOULD MONITOR THIS STORM CLOSELY. CAW
Special weather statement, Jul 29, 4:19 PM CDT, 42 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON MS 419 PM CDT TUE JUL 29 2008 MSZ062-063-292200- LINCOLN MS-LAWRENCE MS- 419 PM CDT TUE JUL 29 2008 A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL AND 40 TO 50 MPH WINDS WAS LOCATED 5 MILES WEST OF MONTICELLO AT 419 PM CDT...MOVING WEST AT 7 MPH. VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE ALSO POSSIBLE WITH THIS STORM. PEOPLE IN WESTERN LAWRENCE AND EASTERN LINCOLN COUNTIES SHOULD MONITOR THIS STORM CLOSELY. CAW
Special weather statement, Jul 29, 4:25 PM CDT, 36 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON MS 425 PM CDT TUE JUL 29 2008 MSZ048-049-054-055-292155- HINDS MS-RANKIN MS-SIMPSON MS-COPIAH MS- 425 PM CDT TUE JUL 29 2008 A CLUSTER OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL...WIND GUSTS TO 50 MPH AND FREQUENT DANGEROUS LIGHTNING WAS LOCATED 5 MILES SOUTHWEST OF WHITES...MOVING NORTHWEST AT 10 MPH. IN ADDITION...HEAVY RAINFALL MAY CAUSE WATER TO COLLECT IN POOR DRAINAGE AREAS. PEOPLE IN NORTHEASTERN COPIAH...NORTHWESTERN SIMPSON...SOUTHWESTERN RANKIN AND SOUTHEASTERN HINDS COUNTIES SHOULD MONITOR THIS STORM CLOSELY. 7
Special weather statement, Jul 29, 4:48 PM CDT, 13 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON MS 448 PM CDT TUE JUL 29 2008 MSZ043-048-292215- HINDS MS-MADISON MS- 448 PM CDT TUE JUL 29 2008 A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZED HAIL...WIND GUSTS TO 45 MPH AND FREQUENT DANGEROUS LIGHTNING WAS LOCATED 5 MILES SOUTH OF POCAHONTAS...MOVING WEST AT 5 MPH. IN ADDITION...HEAVY RAINFALL WILL LEAD TO PONDING OF WATER ON ROADWAYS AND OTHER LOW LYING AREAS. PEOPLE IN EXTREME SOUTH CENTRAL MADISON AND NORTHEASTERN HINDS COUNTIES SHOULD MONITOR THIS STORM CLOSELY. 7
Local storm report, Jul 29, 4:52 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
452 PM CDT TUE JUL 29 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 PM TSTM WND DMG 1 SE PRENTISS 31.59N 89.86W
07/29/2008 JEFFERSON DAVIS MS LAW ENFORCEMENT
3 TREES REPORTED DOWN ABOUT A MILE SOUTHEST OF PRENTISS
ON HIGHWAY 42...J.E.JOHNSON AVENUE...AND ST. STEPHENS
ROAD.
&&
FXALocal storm report, Jul 29, 4:54 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
454 PM CDT TUE JUL 29 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 PM TSTM WND DMG 1 E PRENTISS 31.60N 89.86W
07/29/2008 JEFFERSON DAVIS MS LAW ENFORCEMENT
ONE TREE REPORTED DOWN AROUND 1 MILE EAST OF PRENTISS ON
GRANBY ROAD
&&
FXAThe office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 29, 2:48 PM CDT | Severe Thunderstorm Warning | JAN | Lamar | 42 min |
| Jul 29, 3:11 PM CDT | Severe Thunderstorm Warning | JAN | Forrest | 49 min |
| Jul 29, 3:13 PM CDT | Flash Flood Warning | JAN | Forrest, Lamar | 2 hr |
| Jul 29, 3:23 PM CDT | Severe Thunderstorm Warning | JAN | Marion | 37 min |
| Jul 29, 3:54 PM CDT | Severe Thunderstorm Warning | JAN | Jefferson Davis | 36 min |
| Jul 29, 4:01 PM CDT | Severe Thunderstorm Warning | JAN | Clarke, Jasper | 44 min |
| Jul 29, 4:10 PM CDT | Severe Thunderstorm Warning | JAN | Covington, Jefferson Davis, Simpson | 23 min |
| Jul 29, 4:31 PM CDT | Severe Thunderstorm Warning | JAN | Lawrence, Lincoln | 44 min |
| Jul 29, 4:36 PM CDT | Severe Thunderstorm Warning | JAN | Madison | 22 min |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.